Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 14, NWS Salt Lake City, UT

May 8, 20245 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at May 8, 2024, 2:59 PM MDT for 5 counties in Utah. It took effect at May 9, 2024, 6:00 AM MDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
May 8, 2024, 2:59 PM MDT (20:59 UTC)
In effect from
May 9, 2024, 6:00 AM MDT
Expired
May 10, 2024, 10:00 AM MDT
In force
28 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Salt Lake County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 25 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS75 KSLC 082059
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
259 PM MDT Wed May 8 2024

UTZ104-090500-
/O.NEW.KSLC.WI.Y.0014.240509T1200Z-240510T0000Z/
/O.NEW.KSLC.HW.A.0008.240510T0000Z-240510T1600Z/
Northern Wasatch Front-
Including the cities of Bountiful and Ogden
259 PM MDT Wed May 8 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT THURSDAY...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY 
MORNING...

* WHAT...For the Wind Advisory, east winds 25 to 35 mph with gusts 
  up to 55 mph expected, highest from Layton to Bountiful. For the 
  High Wind Watch, east winds 35 to 45 mph with gusts up to 65 mph 
  possible, highest from Layton to Bountiful.

* WHERE...Northern Wasatch Front.

* WHEN...For the Wind Advisory, from 6 AM to 6 PM MDT Thursday. For 
  the High Wind Watch, from Thursday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds including trampolines, garbage cans, outdoor 
furniture and other items that may become projectiles in high winds.

&&

$$

UTZ103-105-107-090500-
/O.NEW.KSLC.WI.Y.0014.240509T1200Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of Salt Lake City, Smithfield, West Jordan,
Sandy, Snowville, Brigham City, and Logan
259 PM MDT Wed May 8 2024

...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 10 AM MDT FRIDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...From 6 AM Thursday to 10 AM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CRK
4 follow-up statements
702 
WWUS75 KSLC 090907
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
307 AM MDT Thu May 9 2024

UTZ104-092000-
/O.CON.KSLC.WI.Y.0014.240509T1200Z-240510T0000Z/
/O.CON.KSLC.HW.A.0008.240510T0000Z-240510T1600Z/
Northern Wasatch Front-
Including the cities of Bountiful and Ogden
307 AM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH 
FRIDAY MORNING...

* WHAT...For the Wind Advisory, east winds 25 to 35 mph with gusts 
  up to 55 mph expected, highest from Layton to Bountiful. For the 
  High Wind Watch, east winds 35 to 45 mph with gusts up to 65 mph 
  possible, highest from Layton to Bountiful.

* WHERE...Northern Wasatch Front.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. For the 
  High Wind Watch, from 6 PM MDT this evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds including trampolines, garbage cans, outdoor 
furniture and other items that may become projectiles in high winds.

&&

$$

UTZ103-105-107-092000-
/O.CON.KSLC.WI.Y.0014.240509T1200Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of Snowville, West Jordan, Salt Lake City,
Brigham City, Logan, Smithfield, and Sandy
307 AM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Eastern portions of the Cache Valley/Utah Portion, Eastern 
  Box Elder County, and eastern portions of the Salt Lake Valley 
  from Parleys Canyon northward.

* WHEN...Until 10 AM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MPS
873 
WWUS75 KSLC 091541
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
941 AM MDT Thu May 9 2024

UTZ104-100645-
/O.UPG.KSLC.HW.A.0008.240510T0000Z-240510T1600Z/
/O.NEW.KSLC.HW.W.0004.240510T0000Z-240510T1800Z/
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T0000Z/
Northern Wasatch Front-
Including the cities of Bountiful and Ogden
941 AM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT 
FRIDAY...

* WHAT...For the Wind Advisory, east winds 25 to 35 mph with gusts 
  up to 55 mph expected, highest from Layton to Bountiful. For the 
  High Wind Warning, east winds 35 to 45 mph with gusts up to 65 mph 
  possible, highest from Layton to Bountiful. There is a 10% chance 
  of wind gusts to 75 mph in the Park Lane area, especially between 
  midnight and 6 AM Friday.

* WHERE...Northern Wasatch Front.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. For the 
  High Wind Warning, from 6 PM this evening to noon MDT Friday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on I-15, US-89 and Legacy 
  Parkway after 6 PM tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

UTZ103-105-107-100645-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of Salt Lake City, Smithfield, West Jordan,
Sandy, Snowville, Brigham City, and Logan
941 AM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...Until 10 AM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

CRK/JW
909 
WWUS75 KSLC 092358
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
558 PM MDT Thu May 9 2024

UTZ104-101600-
/O.EXP.KSLC.WI.Y.0014.000000T0000Z-240510T0000Z/
/O.CON.KSLC.HW.W.0004.240510T0000Z-240510T1800Z/
Northern Wasatch Front-
Including the cities of Bountiful and Ogden
558 PM MDT Thu May 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...For the Wind Advisory, east winds 25 to 35 mph with gusts 
  up to 55 mph expected, highest from Layton to Bountiful. For the 
  High Wind Warning, east winds 35 to 45 mph with gusts up to 65 mph 
  possible, highest from Layton to Bountiful. There is a 10% chance 
  of wind gusts to 75 mph in the Park Lane area, especially between 
  midnight and 6 AM Friday.

* WHERE...Northern Wasatch Front.

* WHEN...Until noon MDT Friday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on I-15, US-89 and Legacy 
  Parkway after 6 PM tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

UTZ103-105-107-101600-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of Smithfield, Snowville, Logan, Brigham
City, Sandy, West Jordan, and Salt Lake City
558 PM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...Until 10 AM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

CRK/JW/AD
497 
WWUS75 KSLC 100922
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
322 AM MDT Fri May 10 2024

UTZ104-101730-
/O.CON.KSLC.HW.W.0004.000000T0000Z-240510T1800Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
322 AM MDT Fri May 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...East winds 30 to 40 mph with gusts up to 65 mph expected. 
  These winds will be strongest around Farmington and Centerville.

* WHERE...Northern Wasatch Front.

* WHEN...Until noon MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on I-15, US-89 and Legacy 
  Parkway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

UTZ103-105-107-101600-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of West Jordan, Snowville, Salt Lake City,
Logan, Smithfield, Sandy, and Brigham City
322 AM MDT Fri May 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MPS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 8, 4:09 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, May 8, 4:09 AM MDT, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MDT Wed May 8 2024

.SYNOPSIS...Widespread precipitation has ended, but the storm
system responsible will morph into a cutoff low that will meander
and weaken across Utah through the weekend. This will allow
temperatures to gradually warm with isolated afternoon showers and
storms through the weekend, particularly across central and
southern Utah terrain and adjacent valleys. Additionally, east
winds Thursday and Friday will create gusty conditions along
lee side terrain and near canyons for northern and central Utah.

&&

.SHORT TERM (Through 12Z/6AM Friday)...Radar shows that most of
the precipitation has ended across the area, and so far the lake
effect snow band that hi-res guidance was advertising has not
materialized. Assuming this band does not develop, the main
features to focus on across the area will be the freezing
temperatures across some valley locations and northerly gap winds
across lower Washington county.

The gap winds across lower Washington county, where gusts have
been as high as ~50 mph in spots, will continue to gradually
diminish allowing for the wind advisory to expire at 14Z. Some mid
level clouds are keeping temperatures a few degrees warmer, but
there are still freezing temperatures across The Swell, Box
Elder, Tooele, and Utah counties where freeze warnings remain
through the morning hours.

More diurnal showers will develop across northern Utah/SW Wyoming
this afternoon. These showers will be similar to today: short-
lived, containing graupel and locally gusty winds, and the
potential for some isolated lightning.

This trough responsible for the unsettled weather will cut off
from the mean flow and leave a closed low across Utah on
Thursday. Given that almost all of the guidance has shifted to
this solution, showery afternoon precipitation will remain across
central and northern Utah. With the cyclonic flow around this low
pressure, easterly winds aloft will direct these showers from
east to west mainly on the east facing aspects of the terrain.
These easterly winds will also help to enhance the potential for
some low end downsloping and canyon winds along the leeward side
of the terrain of northern Utah and the Book Cliffs.

.LONG TERM (After 12Z/6AM Friday)...The beginning of the long term
period will feature an upper low cut off from the main belt of
westerlies as it spins across the central Great Basin. Easterly flow
along the poleward side of this low will be maintaining a downslope
wind event along the northern Wasatch Front and eastern Cache
Valley. High-res guidance suggests this event will be peaking early
Friday morning with gusts in the 45-55 mph range (70% probability)
with perhaps the most favored spots such as Park Lane in Farmington
occasionally exceeding 60 mph.

With the upper low spinning over the region, cold air aloft coupled
with daytime heating will support diurnally driven convection Friday
and likely Saturday as well. By Sunday, the consensus is to begin
lifting this low out of the region. Roughly 30% of ensemble members
delay this eastward progression until late Sunday into Monday,
maintaining a chance of convection Sunday afternoon, however the
majority of ensemble guidance begins building shortwave ridging
across the eastern Great Basin by late Sunday.

Temperatures through the weekend will gradually modify despite the
presence of the upper low. Max temperatures by Friday afternoon will
run near to slightly below climo, then trend 3-5F warmer Saturday
and again Sunday. This warming trend will continue into Monday,
before heights lower in response to a shortwave trough digging
through the northern Rockies during the middle of next week.

&&

.AVIATION...KSLC...There is a 20% chance of snow showers impacting
the terminal through 15Z, otherwise VFR conditions will prevail
through the period with CIGS in the 4000-6000 ft range persisting
through the morning before scattering out by 18Z. Surface winds will
remain from the northwest throughout the day.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR Cigs in the 4000-6000 foot
range will persist across northern Utah and southwest Wyoming this
morning before scattering out this afternoon. A northerly gradient
will maintain northerly surface winds across the region throughout
the day today.

&&

.FIRE WEATHER...Widespread precipitation will transition to
isolated afternoon showers and storms for Wednesday across
northern Utah. These isolated afternoon showers will shift into
central and southern Utah Thursday through the weekend as a cutoff
low meanders across the state. These showers will mainly be
confined to the terrain and eastward facing aspects along with
adjacent valleys. Additionally, expect breezy easterly winds to
develop on the west side of terrain close to canyon mouths and
benches on Thursday and Friday across northern and central Utah.
Temperatures will gradually warm as this low weakens.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Freeze Warning until noon MDT today for UTZ102-103-106-121-130.

     Wind Advisory until 8 AM MDT this morning for UTZ123.

WY...None.
&&

SHORT TERM...Mahan
LONG TERM...Seaman
AVIATION...Seaman
FIRE WEATHER...Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:59 PM MDTHigh Wind WatchSLCDavis, Weber19 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.